Nebraska, 2002

Hail in Nebraska, August 19, 2002

August 19, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:35 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 1:35 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT MON AUG 19 2002

MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER WITH TSTMS
LATE TNGT IN THE SRN ZONES...SPREADING NORTH THROUGH THE AREA ON
TUE.  SFC ANLYS EARLY THIS AFTN SHOWED FNT STALLED OVER KS AND
MO...WITH DEWPOINTS IN THE 70S TO THE S OF BOUNDARY.  HIGH PRES
RIDGE WILL MOVE EWD...AND PRESSURES WILL FALL OVER THE WRN HIGH
PLAINS...HELPING LIFT FNT NWD.  ISENTROPIC LIFT SHOULD BE STRONG
ENOUGH TO GENERATE PCPN AT LEAST IN SERN NE.  HAVE HIGHEST POPS
...40 PERCENT...ALONG KS BORDER.  EXPECT LOWS TNGT TO VERY FROM
MID 50S NRN ZONES TO LOWER AND MID 60S IN THE S.  TEMPS SHOULD
BE RISING LATE TNGT WITH CLOUDS INCREASING.

ON TUE...BUMPED UP POPS TO LIKELY IN SERN HALF OF AREA AND TO
50 PERCENT IN THE N.  SHEAR STRONG ENOUGH TO SUPPORT SUPERCELLS
IF BASES ARE LOW ENOUGH.  STORMS IN THE MORNING LIKELY TO BE
ELEVATED...WITH HAIL THE MAIN THREAT.  WARMER AIR WILL TRY TO
WORK ITS WAY IN...ESPECIALLY SRN ZONES AND HAVE CONTINUED THE
TREND ABOVE NGM MOS FOR HIGHS TUE AFTN.  THIS DEPENDANT ON AT
LEAST SOME BREAKS IN THE CLOUD COVER.  FNT REMAINS IN THE AREA
OR CLOSE TO THE AREA INTO LATE WEEK...AND PATTERN LOOKS RATHER
UNSETTLED.  HEIGHT FALLS OVER THE WRN U.S. WILL KEEP OUR AREA
IN SWLY FLOW AT 500 MB...AND MODELS CONTINUE TO SHOW QUITE A
BIT OF MOISTURE AT TIMES AROUND THE 700 MB LEVEL.  SO...KEPT
AT LEAST SLGT CHANCE IN FOR WED-FRI.  BELIEVE QPF FROM AVN IS
A BIT OVERDONE THU NGT...BUT DID GO WITH 50 PERCENT POPS OVER
NERN NE.  BOUNDARY SHOULD PUSH SEWD AS A CDFNT ON FRI...WITH
HIGH PRES BUILDING INTO MT.  LEFT SAT-MON PERIOD DRY FOR NOW.
FIRST DRAFT OF THE WORK ZFP WAS SENT EARLIER.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Aug 19, 4:54 PM CST, 2 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 PM CDT MON AUG 19 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN SOUTHEAST
NEBRASKA.

A LOW LEVEL JET WILL DEVELOP TONIGHT...BRINGING INCREASINGLY
MOIST AND UNSTABLE AIR UP FROM THE SOUTH.  THERE IS A CHANCE
THAT STRONG THUNDERSTORMS WILL DEVELOP IN SOUTHEAST
NEBRASKA...MAINLY SOUTH OF A LINE FROM SEWARD TO NEBRASKA CITY.
A FEW OF THESE STORMS COULD CONTAIN LARGE HAIL.  THERE WILL ALSO
BE A CHANCE FOR THUNDERSTORMS ACROSS THE REST OF THE FORECAST
AREA TONIGHT...BUT INSTABILITY IS NOT FORECAST TO BE LARGE ENOUGH
FOR SEVERE WEATHER TO DEVELOP.

ON TUESDAY AND TUESDAY NIGHT A STRONG WARM FRONT WILL LIFT
NORTHWARD FROM THE SOUTHERN PLAINS...AND MOVE ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.  THE ARRIVAL OF VERY WARM AND
UNSTABLE AIR IS LIKELY TO TRIGGER MORE THUNDERSTORMS FROM
TUESDAY INTO TUESDAY NIGHT.  ONCE AGAIN...THERE WILL BE A CHANCE
OF SEVERE WEATHER.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY RISK.

THE FRONT IS FORECAST TO BE IN NORTHERN NEBRASKA OR SOUTHERN
SOUTH DAKOTA BY WEDNESDAY.  THERE WILL BE A CONTINUED RISK OF
SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE FRONT...
MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK
Local storm report, Aug 19, 6:58 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
758 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    SYRACUSE                  NE   1 INCH HAIL
08/19/02   OTOE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 19, 7:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
820 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0814 PM    2 N HAMBURG               IA   1.5 INCH HAIL
08/19/02   FREMONT                        REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

The radar

The Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
August 19, 7:40 PM CST
Where
Otoe County, 1 mi SW of Dunbar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -96.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315095.